Hail, Richland
- When
- May 14, 4:51 PM CST
- Where
- Richland County, 1.43 mi W of Galchutt
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.380, -96.830
One inch hail near mile marker 31 along I-29.
Isolated strong to severe thunderstorms formed during the afternoon of May 14th 2021. Hail up to 1 inch was reported in Richland County, 7 miles SW of Abercrombie.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Isolated strong to severe thunderstorms formed during the afternoon of May 14th 2021. Hail up to 1 inch was reported in Richland County, 7 miles SW of Abercrombie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 14, 2:39 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 339 PM CDT Fri May 14 2021 .SHORT TERM...(This evening through Saturday night) Issued at 339 PM CDT Fri May 14 2021 Isolated severe thunderstorm potential this afternoon/early evening over the far southern RRV into west central MN, with primary threats 1" hail and winds to 50 mph. There is also a very low potential for funnels or even a non supercell tornado near the SD state line this afternoon (very low confidence in occurrence/impacts). 700 MB close low and associated mid level vorticity advection is moving over our CWA, and with peak heating/steep low level lapse rates clusters of showers/weak thunderstorms have developed. RAP objective analysis indicates MU CAPE values with elevated parcels near 1000 J/KG in our far south, with effect shear values under 20kt. Freezing levels between 6500-8000 FT AGL is low enough that it shouldn't take a particularly tall updraft to produce at least small hail if not a few isolated reports of 1" hail before sunset. DCAPE is minimal (around 500 J/KG), so while severe wind isn't anticipated there is still potential with inverted-V type soundings for wind gusts 40-50 mph with taller cores. Storm motions are tending to be very slow with variable motions due to low shear and mid level center overhead. Mid level lapse rates/cold pool aren't particularly impressive, but with this rotation in place and surface vorticity increasing in our south there is a very low potential for a few funnels. Non supercell tornado parameter is positive near the SD where 0-3km CAPE and surface vorticity are maximized and "if" there was a funnel in this environment there may be enough stretching for brief tornado development. This is highly conditional/uncertain and not an ideal set up. Still, worth monitoring thorugh the peak heating period of the afternoon (next few hours). We should see a rapid decrease in intensity and eventually coverage with the loss of daytime heating. Eventually the the shortwave moves east and any lingering showers in our east should taper off. There are a few subtle mid level impulses Sunday near the International Border that may spark a few afternoon showers (very light) otherwise drier conditions are expected again. Warm temperatures continue and with less cloud cover potential is there for most locations to reach the 70s if not close in on 80 within the RRV (near 70 favored in the east). This may also result in lower RH values in the 20-30 percent range, but with lower wind (gusts generally around 15 mph) near critical fire weather is currently not anticipated (will monitor). .LONG TERM...(Sunday through Friday) Issued at 339 PM CDT Fri May 14 2021 Warmer temperatures and rain chances dominate the forecast for next week. After this weekend's rain chances, the upper levels shift into a ridging pattern. This will be conducive to warming temperatures getting into the 80s and quiet weather for the first half of the work week. Once we reach mid-week, rain chances return to the region. Showers and thunderstorms will be possible for the remainder of the forecast period as a low pressure system develops to our west and then moves into Canada. Precipitation amounts appear to be minimal in the ensembles. Guidance is not conclusive on timing, path, and amounts but will start to get a better handle on the event as we get closer in time. Rain will not do any good for our temperatures though, as highs are expected to remain in the upper 70s and low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 105 PM CDT Fri May 14 2021 VFR conditions should prevail at TAF sites in eastern ND and northwest MN through this evening. There are areas of MVFR stratus still lingering over west central MN, but this is remaining south of TAF sites. Eventually this is show to start to impact KBJI late tonight/early Friday morning with potential for 1500-2500 FT AGL ceilings. Through this afternoon/evening main aviation impact will be related to potential showers/thunderstorms with erratic winds and lightning main threats at TAF sites, though small hail will also be possible if a thunderstorm were to develop. Large hail to 1" can't be ruled out but threat for this looks to remain south of KFAR this afternoon/evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...DJR LONG TERM...AK AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 404 AM CDT Fri May 14 2021 MNZ003-027-029>031-040-NDZ039-049-052-053-150915- Clay-West Becker-Wilkin-West Otter Tail-East Otter Tail-Grant- Cass-Ransom-Sargent-Richland- 404 AM CDT Fri May 14 2021 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms will redevelop this afternoon. While most of the activity will bring lightning and brief pea sized hail, a few isolated storms could produce hail up to 1 inch in size. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Temperatures spiking up into the 80s will bring low relative humidity values for Monday and Tuesday. This, plus winds around 20 mph will create near critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-002-004>009-013>017-022>024-028-032-NDZ006>008-014>016-024- 026>030-038-054-150915- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- East Becker-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Western Walsh- 404 AM CDT Fri May 14 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and a few thunderstorms will be possible this afternoon, mainly along and east of the Red River. The strongest storms will produce lightning and pea sized hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Temperatures spiking up into the 80s will bring low relative humidity values for Monday and Tuesday. This, plus winds around 20 mph will create near critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
428 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 N FERGUS FALLS 46.33N 96.07W
05/14/2021 M0.75 INCH OTTER TAIL MN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
505 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 N WALCOTT 46.59N 96.94W
05/14/2021 M0.75 INCH RICHLAND ND TRAINED SPOTTER
&&Special Weather Statement
National Weather Service Grand Forks ND
522 PM CDT Fri May 14 2021
MNZ029-NDZ053-142315-
Wilkin MN-Richland ND-
522 PM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKIN AND
NORTHEASTERN RICHLAND COUNTIES UNTIL 615 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walcott, or 22 miles northwest of Wahpeton, moving southeast at 10
mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Christine around 530 PM CDT.
Colfax around 540 PM CDT.
Wolverton around 545 PM CDT.
Abercrombie, McCauleyville and Kent around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4651 9705 4663 9690 4663 9683 4648 9647
4627 9672
TIME...MOT...LOC 2221Z 308DEG 9KT 4654 9689
12The Fargo/Grand Forks radar (KMVX), 133 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
2 hail. Local standard time, as filed.
One inch hail near mile marker 31 along I-29.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963771, 963770.